Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Newly Poz
avatar
Buckeyerob75 posted:
Hey Dr. Malebranche- I was diagnosised HIV+ on 1/4/12 and have been to an infectious disease doc a couple times. They are currently awaiting my genotyping results but I'm feeling like it's taking too long.

I'm finding when I wake up in the mornings I feel nauseated and at night I have the chills. I realize these are probably the flu-like symptoms I keep reading about but how long do these usually last after the initial infection?

Also what should be reasonable to expect when I might begin treatment once the genotyping is complete?

Thanks for all you do
Gabe
Reply
 
avatar
David J Malebranche, MD, MPH responded:
Hi Gabe!

Your genotype results should be back - usually they only take about 2-4 weeks to complete and they are just making sure you aren't resistant to any meds before you start.

Not sure about the nausea in the mornings, could be the flu or something mild with your stomach or intestines.... however the night sweats are common and can happen at any stage of infection. Do you know for certain that you were just recently infected??? This can happen during what's called "Acute Retroviral Syndrome," where a person has flu-like symptoms when HIV first really sets up an infection in the body.

First starting meds is a very individual journey, and depending on what medications you are put on, that would tell me what I should tell you to prepare for...

Write back when you are ready to start a regimen and you can ask me any question you want. Most important thing I will recommend to you is to be a strong advocate for your healthcare and ASK questions to your doc, especially about anything you don't understand.... If your doc is good, they'll answer it and look it up if they don't know. If you meet resistance to your questions... time to get a new doc! This is your body, so take charge and fully know what you are putting into it and what the potential issues you may face...

Good luck and let us know how it goes when you have the appointment to first start the meds...

David
 
avatar
Buckeyerob75 replied to David J Malebranche, MD, MPH's response:
Hi David,

Well my results were a mixed bag- on 1/4/12 my CD4 was 180 and my VL was 105,000. I retested the middle of April and my CD4 dropped to 129 but my VL also dropped to 29,000.

My I.D. felt that the continued drop in CD4 plus my increasing fatigue warranted medication. After much reading and thought I decided to proceed with medication.

Currently I'm taking Atripla (just on my 3rd day now) and the one side effects I'm seeing so far was the first night- I woke up feeling drunk and dizzy with a weird groggy/foggy feeling. That hasn't happened again since but now I'm getting a sick stomach feeling like heartburn even though I haven't had anything to eat or drink. This is very uncommon for me prior to this week but can't say if it's the Atripla.

Any other insights on Atripla you can provide that might not be included with the 1000 other side effect warnings from the pharmacy? lol Personal experiences you might have seen? My genotyping came back with no resistance so I'm hoping that I can stay on this with no issues. Do many people you see ever have to switch from Atripla? From what I've only read it sounds generally well tolerated for most folks.

Thanks
Gabe
 
avatar
David J Malebranche, MD, MPH replied to Buckeyerob75's response:
Gabe,

Those are the most common side effects of Atripla. Ask your doctor if you can take Complera, which is another once a day pill that only switches one medication out, but it is the one that causes the dizziness and drunk feeling.

Let me emphasize this - with your numbers YOU DO NEED to be on medication. But Atripla, as popular as it is, has a lot of side effects that folks don't like. Complera is a good option, or there is are regimens you can take that are only 3 pills a day or 4 pills a day. Most of the options can be meds you only have to take once a day, but which ones don't cause side effects is the main thing.

Many docs will tell you to wait 2 weeks on the symptoms from Atripla to go away. For some, they do, for others, they don't. Ride it out for 2 weeks and if its not getting any better, talk to the doctor about a switch. With you not having resistance to anything, important thing to know is that you DO have options.

David


Helpful Tips

Coping With Anxiety & HIV Worry
Is HIV anxiety keeping you up at night? Are you finding yourself questioning every random act as an HIV risk? Don't let anxiety steal your ... More
Was this Helpful?
29 of 36 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.